Unusual clinical course, Challenging differential diagnosis, Unusual or unexpected effect of treatment, Diagnostic / therapeutic accidents, Rare disease, Adverse events of drug therapy , Educational Purpose (only if useful for a systematic review or synthesis)
Rigoberto Ramirez, Preetham Reddy Muskula, Mark P. Everley
Department of Cardiology, Saint Luke’s Mid-America Heart Institute, Kansas City, MO, USA
Am J Case Rep 2017; 18:487-490
Calcineurin inhibitor-induced posterior reversible encephalopathy syndrome (PRES) is well described in liver and kidney transplant patients, but there is a paucity of data in heart transplant patients. PRES syndrome in the setting of heart transplantation can occur as early as 5 days following transplantation.
CASE REPORT: A 32-year-old woman who had recently undergone orthotopic heart transplantation developed headaches, visual disturbances, and generalized tonic clonic seizures 5 days after initiating anti-rejection therapy (tacrolimus, mycophenolate, and prednisone). No focal neurological deficits were noted on physical exam. Multifocal subcortical fluid attenuation inversion recovery (FLAIR) hyperintensity signals and areas of diffusion restriction with postcontrast enhancement, diagnostic of PRES, were found on MRI brain. Her symptoms resolved 2 days after tacrolimus was switched to cyclosporine. A follow-up MRI after 6 weeks demonstrated complete resolution of areas of flair hyperintensity signal. She was sent home on a short course of seizure prophylaxis, which was discontinued after the resolution of radiological findings. She had no further episodes of seizures for 6 months following discontinuation of her anti-epileptic regimen.
CONCLUSIONS: Tacrolimus-induced PRES can occur as early as 5 days after orthotopic heart transplantation. Early recognition of symptoms and management can prevent permanent neurological sequelae.
Keywords: Heart Transplantation, Immunosuppression, Seizures, Tacrolimus